Fever and abdominal pain in a middle-aged man with HIV
Mr. K, 42 years old, was admitted to a New York City hospital with a four-week history of fever, headache, dry cough, weight loss, and abdominal pain. His fever ranged from 100ºF to 104ºF and was associated with severe chills. The abdominal pain was generalized, moderate to severe, constant, and unrelated to any food intake. He reported having a few episodes of loose stools without mucus or blood several days earlier.
Two years before, Mr. K had been diagnosed with HIV. His physician prescribed antiretroviral agents, but Mr. K never took them. His medical history was otherwise insignificant. He was born in Puerto Rico and moved to New York at the age of 20. Married and the father of two healthy children, he said that he had had multiple sexual partners before his marriage. He also said he had never abused drugs.
Mr. K appeared very ill. His temperature was 102ºF, pulse 120 beats per minute, and BP 130/80 mm Hg. His sclerae were jaundiced, and his conjunctivae were quite pale. There were no ulcerations or signs of thrush in his oropharynx. Bilateral enlarged cervical lymph nodes were nontender and mobile. A cardiopulmonary examination was normal. Marked tenderness over the entire abdomen was most severe in the right upper quadrant. The liver and spleen were difficult to palpate because of guarding. His skin was dry and yellow-tinged; there were no petechiae.
2. Lab findings
Laboratory data included a neutrophil count of 1400/µL, hemoglobin 9.2 g/dL, hematocrit 30%, albumin 1.8 g/dL, bilirubin 5.6 mg/dL, aspartate aminotransferase 606 IU/L, and lactate dehydrogenase 1200 units/L. A CD4 lymphocyte count was 25/µL. Urinalysis was unremarkable. A chest x-ray was within normal limits, but abdominal CT revealed hepatosplenomegaly and slight ascites. Ceftriaxone 2 g IV daily was started in the ER after blood cultures were drawn.
Two days later, the blood cultures grew Escherichia coli that were sensitive to multiple antibiotics, including ceftriaxone. Urine culture did not reveal any growth. Despite appropriate antimicrobial therapy, however, there was no improvement over the next few days. Finally, on the sixth hospital day, a bone marrow biopsy revealed the presence of Histoplasma capsulatum.
HIV-infected patients are at high risk of infection with a variety of organisms, including fungi and protozoa. Dual infections are also not rare in this population. Therefore, patients who do not respond to antimicrobial therapy for any suspected/ proven infection should be evaluated for another infection.
Mr. K's bone marrow was packed with H. capsulatum yeasts. Blood cultures one week later grew the same fungus. Histoplasmosis, caused by the soil-based H. capsulatum, has been detected worldwide, except in Antarctica. The infection is acquired through inhalation of the fungus. Most healthy patients do not have symptoms, but immunocompromised patients may develop a severe disease — acute disseminated histoplasmosis. In HIV-infected individuals, the risk factors for disseminated histoplasmosis include a CD4 count <200 cells/µL and positive serology for complement-fixing antibodies before the illness.
Disseminated histoplasmosis manifests with fever, malaise, weight loss, cough, and diarrhea. Physical findings include hepatosplenomegaly and lymphadenopathy in about 30% of patients. Jaundice can be seen in a minority of cases. Intestinal perforation has also been described. Hematologic changes, including anemia and thrombocytopenia, are common, as are elevations in liver enzymes and alkaline phosphatase. The diagnosis of histoplasmosis can be established only by isolation of H. capsulatum from body fluids or tissues. One recent advance has been the development of a Histoplasma antigen detection assay in urine or blood. A limited number of centers are now using polymerase chain reaction to make the diagnosis.
A diagnosis of histoplasmosis requires prompt therapy with amphotericin B. Most patients show improvement within a few days, and in these individuals, amphotericin B can be switched to high-dose itraconazole (400 mg/day), which is continued for another six months. In HIV-infected individuals, lifelong suppressive treatment with itraconazole is recommended. It is not yet known if the potent antiretroviral agents presently available will allow cessation of the suppressive approach.
Mr. K was treated with amphotericin B for one week and then discharged on itraconazole (400 mg p.o. daily). On leaving the hospital, he agreed to take his antiretroviral agents. The source of his E. coli was probably intestinal.